Azithromycin and Risk of Deadly Irregular Heart Rhythm
Adam M. Kaye: 0000-0002-7224-3322
Azithromycin, a commonly-prescribed antibiotic, may trigger a potentially deadly irregular heart rhythm for some patients, the Food and Drug Administration (FDA) warned Tuesday. Azithromycin sold as Zithromax, Zmax or sometimes referred to as a "Z-Pack" is prescribed to treat bacterial infections such as bronchitis, pneumonia, or ear infections. The FDA is warning the public that the pills can cause abnormal changes in the heart's electrical activity that may lead to a fatal heart rhythm. This warning is based on findings from a study that compared the risk of death from heart related effects of azithromycin, levofloxacin, ciprolfloxacin, and amoxicillin. After 5 days of treatment, the risk of heart related death in patients treated with azithromycin was significantly greater than those who did not receive antibiotic and those treated with amoxicillin or ciprofloxacin.
Kaye, A. M.
Azithromycin and Risk of Deadly Irregular Heart Rhythm.
RxEconsult, LLC, ,